Colorado, 2025

Winter Storm in Colorado, December 27 to 28, 2025

December 27 to 28, 2025 · NWS BOU · 1 event in 1 county or zone

Heavy snowfall fell in the Park and Gore Mountain Ranges December 27th and 28th with up to 15 inches of snowfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy snowfall fell in the Park and Gore Mountain Ranges December 27th and 28th with up to 15 inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 27, 12:17 PM MST, 1 hour 43 minutes earlier. Its key messages:

  • Warm and dry across the plains today before a cold front brings colder temperatures for Sunday.
  • Mountain snow continues into early Sunday morning. The heaviest snow will be in the Park and Gore Ranges where a Winter Storm Warning is in effect. Moderate amounts are expected across the Front Range mountains with a Winter Weather Advisory in effect.
  • Uncertainty in the snow amounts for the lower elevations from tonight into Sunday morning. Anticipate T-2" of snow expected on the east side of the I-25 corridor and 2-5" on the west side of the I-25 corridor.
Area forecast discussion, Dec 27, 12:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1217 PM MST Sat Dec 27 2025

.KEY MESSAGES...

- Warm and dry across the plains today before a cold front brings
  colder temperatures for Sunday.

- Mountain snow continues into early Sunday morning. The heaviest
  snow will be in the Park and Gore Ranges where a Winter Storm
  Warning is in effect. Moderate amounts are expected across the
  Front Range mountains with a Winter Weather Advisory in effect.

- Uncertainty in the snow amounts for the lower elevations from
  tonight into Sunday morning. Anticipate T-2" of snow expected
  on the east side of the I-25 corridor and 2-5" on the west side
  of the I-25 corridor.

&&

.UPDATE...
Issued at 322 AM MST Sat Dec 27 2025

One more day of mild temperatures is expected across the plains
today with highs in the mid 50s to lower 60s. Meanwhile, snow is
expected in the mountains. Satellite imagery shows Pacific
moisture streaming across the northern portion of the state. The
Winter Storm Warning remains in effect for the Park Range
mountains through 5 am Sunday. Better moisture arrives later today
for the central mountains, so a Winter Weather Advisory is in
effect beginning at 11 am today for the Front Range Mountains and
continues through Sunday.

The biggest concern in the near term is the continued uncertainty
in snowfall amounts across the lower elevations later tonight and
into Sunday morning. A strong cold front is expected to move
south by midnight. While there is favorable frontogenesis, there
is a lot of dry air in the lower levels. This is a quick hitting
system and it may take some time for the atmosphere to saturate.
Precipitation could begin as liquid before changing over to snow
and that could lead to slick roads. However, latest models also
show meager snow amounts for areas near the Wyoming border. For
the Front Range Foothills and Mountains, snow amounts could be
higher, especially with the potential for banding.

Snow will come to an end by midday Sunday, but temperatures will
remain cold. And with clearing skies and lighter winds Sunday
night, overnight lows will be in the single digits and teens.

.DISCUSSION /Through Friday/...
Issued at 240 PM MST Fri Dec 26 2025

Water vapor imagery shows shortwave troughs over northern
California and northwest Washington state with a broader trough
over the western US. These shortwave troughs will combine and move
into Colorado Saturday night into Sunday. Ahead of this trough, a
stream of Pacific moisture will move into far northern Colorado
tonight. This will bring snow to the Park Range mountains and the
Winter Storm Warning begins at midnight tonight as a result. A lot
of that moisture will miss the Front Range Mountains tonight and
Saturday morning so PoPs and QPF amounts are on the lower side
there. It is not until around midday Saturday that better
moisture and orographic flow arrives in the Front Range Mountains
that snow will begin there. Therefore, a Winter Weather Advisory
was issued starting at 11AM. Strong frontogenesis ahead of the
shortwave trough will create bands of moderate to heavy snow in
the mountains Saturday afternoon through Saturday night. Travel
will be poor to hazardous especially Saturday night when the sun
sets and road temperatures decrease below freezing. Orographic
snow showers will continue through midday in the mountains before
coming to an end. Storm total snowfall amounts are expected to be
between 8-18 inches in the Park and Gore Ranges and 4-12" in the
Front Range.

Across the I-25 corridor and eastern plains, Saturday will be mild
with highs in the upper 50s to low 60s. A strong cold front at
the surface will move across the plains shortly before midnight
near the Wyoming border and around 2-4 AM near the Palmer Divide.
Behind the front, northeast winds will develop which will create
upslope flow. That low level forcing will combine with the upper
level forcing from the PVA ahead of the trough and the mid level
frontogenesis to create a couple brief bands of snow that will
spread across the area. The latest ensemble guidance has decreased
the QPF and snow amounts slightly. Roughly 0.10-0.15" QPF is
forecast on the east side of the I-25 corridor with between
0.15-0.30" on the west side of the I-25 corridor. The snow amount
forecast was decreased slightly for the eastern I-25 corridor with
1-3" now forecast. The western I-25 corridor is still expected to
receive 2-5" of snow. Across the eastern plains, 0-2" of snow is
forecast with the highest amounts around Akron to Last Chance.
Due to the uncertainty, no winter weather highlights were issued
at this time. However, highlights may be needed especially for the
Sunday morning travelers which are expected to encounter poor
road conditions.

Snow will end Sunday around midday with clearing skies. Single
digit to low teen lows are forecast across the plains.

Colorado will be on the eastern edge of a ridge aloft late Monday
through the rest of the work week. This will lead to dry
conditions with warming temperatures. Highs in the 50s are
forecast Tuesday through Friday across the plains. The next chance
for precipitation will be next weekend for our forecast area.

&&

.DISCUSSION /Through Friday/...
Issued at 240 PM MST Fri Dec 26 2025

Water vapor imagery shows shortwave troughs over northern
California and northwest Washington state with a broader trough
over the western US. These shortwave troughs will combine and move
into Colorado Saturday night into Sunday. Ahead of this trough, a
stream of Pacific moisture will move into far northern Colorado
tonight. This will bring snow to the Park Range mountains and the
Winter Storm Warning begins at midnight tonight as a result. A lot
of that moisture will miss the Front Range Mountains tonight and
Saturday morning so PoPs and QPF amounts are on the lower side
there. It is not until around midday Saturday that better
moisture and orographic flow arrives in the Front Range Mountains
that snow will begin there. Therefore, a Winter Weather Advisory
was issued starting at 11AM. Strong frontogenesis ahead of the
shortwave trough will create bands of moderate to heavy snow in
the mountains Saturday afternoon through Saturday night. Travel
will be poor to hazardous especially Saturday night when the sun
sets and road temperatures decrease below freezing. Orographic
snow showers will continue through midday in the mountains before
coming to an end. Storm total snowfall amounts are expected to be
between 8-18 inches in the Park and Gore Ranges and 4-12" in the
Front Range.

Across the I-25 corridor and eastern plains, Saturday will be mild
with highs in the upper 50s to low 60s. A strong cold front at
the surface will move across the plains shortly before midnight
near the Wyoming border and around 2-4 AM near the Palmer Divide.
Behind the front, northeast winds will develop which will create
upslope flow. That low level forcing will combine with the upper
level forcing from the PVA ahead of the trough and the mid level
frontogenesis to create a couple brief bands of snow that will
spread across the area. The latest ensemble guidance has decreased
the QPF and snow amounts slightly. Roughly 0.10-0.15" QPF is
forecast on the east side of the I-25 corridor with between
0.15-0.30" on the west side of the I-25 corridor. The snow amount
forecast was decreased slightly for the eastern I-25 corridor with
1-3" now forecast. The western I-25 corridor is still expected to
receive 2-5" of snow. Across the eastern plains, 0-2" of snow is
forecast with the highest amounts around Akron to Last Chance.
Due to the uncertainty, no winter weather highlights were issued
at this time. However, highlights may be needed especially for the
Sunday morning travelers which are expected to encounter poor
road conditions.

Snow will end Sunday around midday with clearing skies. Single
digit to low teen lows are forecast across the plains.

Colorado will be on the eastern edge of a ridge aloft late Monday
through the rest of the work week. This will lead to dry
conditions with warming temperatures. Highs in the 50s are
forecast Tuesday through Friday across the plains. The next chance
for precipitation will be next weekend for our forecast area.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1138 AM MST Sat Dec 27 2025

Light winds are currently in place at DEN but two boundaries are
close by. One is sitting to the northeast of the airport with
light northeast to east winds behind it and another is to the
south of the airport with gusty westerly winds behind it. While
periods of gusty westerly winds up to 25 knots are possible this
afternoon, easterly winds are favored and were included in the
TAF for DEN. APA has seen the gusty westerly winds develop with
gusts up to 36 knots. Gusty westerly winds will be somewhat
persistent this afternoon although periods of lighter winds will
be mixed in. BJC will have easterly winds for the majority of the
time but some periods of westerly gusts could develop. Winds at
all terminals will be westerly this evening before shifting to the
north- northwest behind the cold front that moves through between
06-08Z tonight.

VFR will persist through at least 06Z Sunday. There is then
substantial disagreement among models as to whether snow and low
clouds will develop. The global models have been consistent in
showing low clouds and snow with 1-2" at the terminals. Their
consistency has lead to the continuation of the low clouds and
snow in the TAFs despite the very dry high resolution models.
Ceilings around 1,500-2,500 feet are expected at the terminals
although if the snow doesn't develop, ceilings may stay above
4,000 feet. Snow will likely bring visibility down to around 1-3
SM although it is possible the majority of the event has
visibility above 6 SM. Snow and low clouds will leave the
terminals around 16-18Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 AM MST Sunday for COZ031.

Winter Weather Advisory until 11 AM MST Sunday for COZ033-034.

&&

UPDATE...Stark
DISCUSSION...Danielson
AVIATION...Danielson
Hazardous weather outlook, Dec 27, 8:17 AM MST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
817 AM MST Sat Dec 27 2025

COZ030>051-281530-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
817 AM MST Sat Dec 27 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A system will bring moderate snow to the Front Range mountains and
heavy snow to the Park and Gore Range this morning through Sunday
morning. Light snow will spread across lower elevations including
the Denver metro on Saturday night and into Sunday. Travel impacts
expected Saturday (for the high country) and Sunday morning (high
country and plains).

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow will gradually end Sunday morning. Cold temperatures are
expected, with most areas staying below freezing. Warmer and drier
conditions are likely next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
December 27, 2:00 PM MST to December 28, 8:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

An estimated 8 to 16 inches fell across the zone using a 15 to 1 snow water equivalent measured at the Zirkel and Columbine SNOTEL sites.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1302346.